Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Mobile, AL

January 30, 200810 counties in Alabama; Walton County, Florida

NWS Mobile, AL issued this red flag warning at Jan 30, 2008, 6:04 AM CST for 10 counties in Alabama; Walton County, Florida. It took effect at Jan 30, 2008, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 6:04 AM CST (12:04 UTC)
In effect from
Jan 30, 2008, 10:00 AM CST
Expired
Jan 30, 2008, 6:00 PM CST
In force
8 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Walton County, FL

The radar

The Mobile radar (KMOB), 138 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMOB 301204
RFWMOB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MOBILE AL
604 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT TODAY ACROSS SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST ALABAMA DUE LOW AFTERNOON RELATIVE HUMIDITIES...

...RED FLAG WARNING IN EFFECT FROM TODAY FOR THE WESTERN FLORIDA
PANHANDLE DUE TO LOW AFTERNOON RELATIVE HUMIDITIES...

.COOLER/DRIER CONDITIONS CAN BE EXPECTED TODAY AS HIGH PRESSURE
BUILDS OVER THE CENTRAL COAST REGION FROM THE WEST. AS A RESULT
AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY MONITORED
THROUGH THIS AFTERNOON. SURFACE WINDS FROM 15 TO 20 MPH THIS MORNING
WILL SETTLE OVER MOST INLAND AREAS BY THIS AFTERNOON. WINDS FROM 15
TO 20 MPH WILL CONTINUE ALONG THE IMMEDIATE COAST THROUGH MID
AFTERNOON.

ALZ051>062-302300-
/O.UPG.KMOB.FW.A.0011.080130T1800Z-080130T2300Z/
/O.NEW.KMOB.FW.W.0012.080130T1800Z-080130T2300Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-
604 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

.DRIER CONDITIONS CAN BE EXPECTED TODAY AND EARLY THIS EVENING AS
HIGH PRESSURE BUILDS OVER THE CENTRAL COAST REGION FROM THE WEST. AS
A RESULT AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO RANGE FROM 20
TO 25 PERCENT FOR MANY INLAND AREAS OF SOUTHWEST AND SOUTH CENTRAL
ALABAMA LATER TODAY. AFTERNOON RELATIVE HUMIDITIES SHOULD BE MONITORED
CLOSELY DURING THE AFTERNOON HOURS. SURFACE WINDS RANGING FROM 15 TO
20 MPH THIS MORNING SHOULD BEGIN TO RELAX OVER MOST INLAND AREAS BY
MID MORNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FLZ001>006-008-310000-
/O.UPG.KMOB.FW.A.0011.080130T1600Z-080131T0000Z/
/O.NEW.KMOB.FW.W.0012.080130T1600Z-080131T0000Z/
INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-
COASTAL WALTON-
604 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRIER CONDITIONS CAN BE EXPECTED TODAY AND EARLY THIS EVENING AS
HIGH PRESSURE BUILDS OVER THE CENTRAL COAST REGION FROM THE WEST. AS
A RESULT AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO RANGE FROM 25 TO
30 PERCENT FOR MUCH OF THE WESTERN FLORIDA PANHANDLE LATER TODAY. 
AFTERNOON RELATIVE HUMIDITIES SHOULD BE MONITORED CLOSELY DURING THE
LATE MORNING AND AFTERNOON HOURS. SURFACE WINDS RANGING FROM 15 TO 20
MPH THIS MORNING SHOULD BEGIN TO RELAX OVER MOST INLAND AREAS BY MID
MORNING. SURFACE WILL GRADUALLY DIMINISH ALONG THE IMMEDIATE BY MID
AFTERNOON TODAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Jan 30, 5:15 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 30, 5:15 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CST WED JAN 30 2008

.SHORT TERM...WE STILL HAVE A RATHER TIGHT
PRESSURE GRADIENT OVER THE SOUTHERN SECTIONS OF THE FORECAST AREA
THIS MORNING...AND STILL GETTING SOME HEFTY GUSTS AROUND 35 KNOTS AT
TIMES RIGHT ALONG THE COAST.  WE HAVE EXTENDED THE WIND ADVISORY FOR
AREAS SOUTH OF INTERSTATE 10 THROUGH 9 AM.  THE WINDS WILL CONTINUE
TO DIMINISH THROUGH LATE MORNING AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST AND THE PRESSURE GRADIENT STARTS TO RELAX.  OTHERWISE
EXPECT VERY DRY CONDITIONS THROUGH THIS EVENING WITH JUST A FEW
PASSING CIRRUS CLOUDS ALONG THE COAST AND OFFSHORE.  THE SURFACE
RIDGE WILL BUILD EAST ACROSS ALABAMA TONIGHT WITH A MORE EASTERLY
FLOW EXPECTED TOWARD MORNING.  /05

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY). FOR THURSDAY DEEPENING
UPPER TROF OF LOW PRESSURE OVER THE CENTRAL PLAINS BEGINS TO MOVE
EASTWARD ACROSS THE MISSISSIPPI RIVER VALLEY BY THURSDAY AFTERNOON
BECOMING SOMEWHAT NEGATIVELY TILTED BY AROUND 00Z FRI CONTINUING
THROUGH AROUND 06Z. FURTHER TO THE EAST AN ACTIVE H8 JET AROUND 65
KNOTS BECOMES COUPLED WITH THE RR QUAD OF AN 100 KNOT UPPER JET BY
AROUND 00Z AFFECTING MUCH OF SOUTH MISSISSIPPI EARLY IN THE DAY
SHIFTING NEWARD OVER WESTERN AND CENTRAL SECTIONS OF AL DURING THE
EARLY TO MID EVENING HOURS. VERTICAL SHEAR IN THE LOWEST 3 KM ALSO
LOOKS VERY IMPRESSIVE BY AROUND THIS TIME FRAME WITH HELICITY VALUES
RANGING FROM 160 M2/S2 NEAR THE COAST TO AROUND 400 M2/S2 OVER
EXTREME NORTH SECTIONS OF THE CWFA. MODEL CAPES DUE LOOK SOMEWHAT
MARGINAL...THOUGH AS THE SFC TEMPS CLIMB BELIEVE WE WILL SEE HIGHER
MUCAPES IN THE SHORTER RANGE MODELS BY MID TO LATE AFTERNOON THU. AS
A RESULT A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR MUCH
OF THE CWFA FOR THURSDAY AFTERNOON AND THURSDAY NIGHT. BY LATE THU
NIGHT SFC COLD FRONT MOVES EAST ACROSS THE CENTRAL GULF COAST REGION
GIVING WAY TO ANOTHER BREEZY MORNING ON FRI. SFC WINDS RELAX
STEADILY DURING THE AFTERNOON AND EVENING HOURS ON FRI AS SFC HIGH
BUILDS OVER MUCH OF ALABAMA AND MISSISSIPPI. SUNNY SKIES WITH HIGHS
IN LOW TO MID 60S WILL PREVAIL ON SAT FOLLOWED BY SLIGHTLY WARMER
CONDITIONS ON SUN AS SFC RIDGE SHIFTS NE TO THE ATLC SEABOARD...THUS
GIVING WAY TO A BETTER RETURN FLOW FROM THE SOUTH. FOR LATER IN THE
PD NEXT LONG WAVE TROF LOOKS TO BE VERY BROAD AND SLOW MOVING OVER
CENTRAL CONUS EJECTING SEVERAL SHORT WAVE IMPULSES ACROSS THE
EASTERN CONUS THROUGH MIDWEEK. AS A RESULT WITH INCREASED LOW LEVEL
MOISTURE FROM THE SOUTH AND A SERIES OF MID LEVEL IMPULSES FROM THE
WEST AND SOUTHWEST SLIGHT CHANCE TO CHANCE POPS FOR MUCH OF THE CWFA
CAN BE EXPECTED LATE SUN THROUGH MIDWEEK. BETTER RAIN CHANCES LOOK
TO BE OVER NORTHERN SECTIONS OF THE CWFA WITH THIS PATTERN. WILL
CONTINUE TO USE THE LATEST 00Z MEXMODS FOR TEMPS IN THE EXTENDED
PDS. /32

&&

.MARINE...STRONG NORTHERLY WINDS IN THE WAKE OF A COLD FRONT THAT
MOVED THROUGH LAST NIGHT WILL CONTINUE THROUGH LATE MORNING BEFORE
WEAKENING AS HIGH PRESSURE BUILDS SLOWLY IN FROM THE NORTHWEST.  THE
HIGH PRESSURE SYSTEM WILL MOVE EAST ACROSS TENNESSEE AND ALABAMA
TONIGHT WITH THE WINDS BECOMING MORE EAST AND SOUTHEASTERLY OVER THE
COASTAL WATERS THROUGH THURSDAY. A LOW PRESSURE SYSTEM IS FORECAST
TO FORM OVER THE WESTERN GULF ON THURSDAY...MOVING INLAND ACROSS
LOUISIANA AND SOUTHERN MISSISSIPPI THURSDAY AFTERNOON AND EVENING. AS
THE LOW APPROACHES FROM THE SOUTHWEST...WINDS OVER THE MARINE AREA
WILL INCREASE SIGNIFICANTLY DURING THE DAY.  AS THE LOW PASSES TO
THE NORTH THURSDAY NIGHT...A STRONG COLD FRONT WILL SWEEP EASTWARD
ACROSS THE NORTHERN GULF THROUGH FRIDAY MORNING.  WE COULD SEE SOME
STRONG TO SEVERE STORMS OVER THE MARINE AREA THURSDAY AND THURSDAY
NIGHT.  WE MAY ALSO END UP HAVING TO HOIST A GALE WARNING THURSDAY
AND THURSDAY NIGHT SHOULD THE GFS WINDS VERIFY WITH FREQUENT GUSTS
TO 40 KNOTS.  /05

&&

.FIRE WEATHER...WILL UPGRADE CURRENT FIRE WEATHER WATCH FOR AL AND NWFL
TO A RED FLAG WARNING DUE TO AFTERNOON RELATIVE HUMIDITIES FALLING BELOW
CRITICAL THRESHOLDS. KINDA MARGINAL FOR AL DUE TO RH VALUES JUST AROUND
25 PERCENT AND WINDS RELAXING QUICKLY INLAND THIS MORNING...THOUGH WILL
CONTINUE FOR NOW FOR CONSISTENCY. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      56  41  65  43 /  00  20  80  90
PENSACOLA   56  43  63  45 /  00  20  80  90
DESTIN      56  44  63  46 /  00  10  70  80
EVERGREEN   55  34  60  42 /  00  10  90  90
WAYNESBORO  52  39  60  38 /  00  20  90  90
CAMDEN      52  33  59  41 /  00  10  80  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

     RED FLAG WARNING WATCH FROM NOON WEDNESDAY TO 5 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...MONROE...UPPER BALDWIN...
     UPPER MOBILE...WASHINGTON...AND WILCOX.

FL...RED FLAG WARNING FROM 10 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     THE FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

     WIND ADVISORY UNTIL 9 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 30, 5:23 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CST WED JAN 30 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
523 AM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWEST WINDS THIS MORNING IN THE WAKE OF A COLD FRONT WILL
GRADUALLY DIMINISH OVER THE COASTAL AREAS AND OFFSHORE THROUGH LATE
MORNING.  THE STRONGEST WINDS WILL PERSIST ALONG THE COAST AND
OFFSHORE THROUGH MID MORNING WITH GUSTS OF 30 TO 40 MPH AT TIMES
FROM THE NORTHWEST.

DRIER AIR BEHIND THE FRONT...ALONG WITH GUSTY NORTHERLY WINDS...WILL
INCREASE THE RISK OF WILD FIRES ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH PRESSURE WILL BUILD EAST OF THE REGION ON THURSDAY MORNING WITH
SOUTHERLY WINDS AND MOISTURE INCREASING DURING THE DAY.  A WARM
FRONT WILL MOVE INLAND FROM THE NORTHERN GULF AS A LOW PRESSURE
SYSTEM DEVELOPS AND DEEPENS OVER THE WESTERN GULF AND LOUISIANA.
THE LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN LOUISIANA LATE
THURSDAY MORNING INTO CENTRAL MISSISSIPPI BY LATE THURSDAY
AFTERNOON.  AS THE LOW PASSES TO THE NORTH...A STRONG COLD FRONT
WILL SWEEP EASTWARD ALONG THE CENTRAL GULF COAST LATE THURSDAY
AFTERNOON AND EVENING.

INCREASING AMOUNTS OF MOISTURE...WIND SHEAR AND INSTABILITY ARE
EXPECTED ACROSS THE CENTRAL GULF COAST REGION LATE THURSDAY MORNING
AND THROUGH THE AFTERNOON HOURS AS THE WARM FRONT MOVES INLAND FROM
THE COAST.  THIS PATTERN WILL RESULT IN AN INCREASED RISK FOR SEVERE
THUNDERSTORMS DURING THE DAY ON THURSDAY SOUTH OF HIGHWAY 84 AS THE
WARM FRONT MOVES INLAND...AND AREA WIDE LATE THURSDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES FROM SOUTHEAST MISSISSIPPI ACROSS
SOUTHERN ALABAMA AND NORTHWEST FLORIDA.

THE PRIMARY THREAT WITH SEVERE STORMS WILL LIKELY BE DAMAGING WINDS
AND ISOLATED TORNADOES ALONG AND JUST AHEAD OF THE COLD FRONT
THURSDAY AFTERNOON AND EVENING.  ISOLATED TORNADOES ARE POSSIBLE
WELL AHEAD OF THE COLD FRONT DURING THE DAY ON THURSDAY ACROSS THE
NORTHERN GULF AND ALONG THE COASTAL SECTIONS.

STRONG ONSHORE WINDS OVER THE MARINE AREA THURSDAY BECOME OFFSHORE
THURSDAY NIGHT AND WILL RESULT IN HAZARDOUS BOATING CONDITIONS
THURSDAY AND FRIDAY.  A GALE WARNING FOR WINDS AT 30 TO 35 KNOTS
FREQUENTLY GUSTING TO 40 KNOTS MAY BECOME NECESSARY OVER THE GULF
COASTAL WATERS THURSDAY AFTERNOON THROUGH EARLY FRIDAY.

STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER PATTERN
FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THURSDAY AND THURSDAY NIGHT FOR SEVERE WEATHER OPERATIONS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 9:17 PM CSTSpecial Marine WarningMOB88 min
Jan 29, 9:34 PM CSTWind AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more6 hr
Jan 29, 10:46 PM CSTSpecial Marine WarningMOB89 min
Jan 30, 4:10 AM CSTWind AdvisoryMOB5 hr

Nearby

Red Flag Warnings in Alabama, 2008Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.